What to do with this hypertensive patient? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 03-15-2010
USMLE Forums Scout
 
Steps History: Not yet
Posts: 97
Threads: 52
Thanked 135 Times in 49 Posts
Reputation: 135
Question What to do with this hypertensive patient?

A known hypertensive 45 year old African American male presented with acute severe headache that started this morning only. He has been well controlled on HCTZ and Atenolol. His last blood pressure reading was 145/85. Today his blood pressure reading is 230/140. Pulse rate 110/min, Temp 38C, Respiratory rate 21/min. Fundoscopic exam showed bilateral papillodema. Other systems were within normal limits. What is the best initial drug therapy in this patient?
A- Intravenous Enalprilat
B- Sublingual Nitroglycerine
C- Intravenous Diazoxide
D- High dose oral propranalol
E- Intravenous Acetazolamide
Reply With Quote Quick reply to this message
The above post was thanked by:
bebix (05-24-2011), Claus_CU (05-24-2011), wahaha007 (03-15-2010)



  #2  
Old 03-15-2010
USMLE Forums Veteran
 
Steps History: 1+CK+CS+3
Posts: 247
Threads: 61
Thanked 273 Times in 105 Posts
Reputation: 303
Default

Here patient presents with Hypertensive emergency ... as his SBP > 220 and DBP > 120 .. with end organ damage sign papilledema ...
Best initial is IV labetelol and IV nitroprusside
But if these are not in option next best inial is IV enalaprit
If all above are not in option then In diazoxide , IV esmolol ...

So i think its A ...
Reply With Quote Quick reply to this message
  #3  
Old 03-15-2010
USMLE Forums Scout
 
Steps History: Not yet
Posts: 97
Threads: 52
Thanked 135 Times in 49 Posts
Reputation: 135
Default

Yes you are right
Reply With Quote Quick reply to this message
 
  #4  
Old 05-23-2011
1TA2B's Avatar
USMLE Forums Guru
 
Steps History: CK Only
Posts: 475
Threads: 39
Thanked 353 Times in 169 Posts
Reputation: 376
Default

Quote:
Originally Posted by FSUSTC View Post
Here patient presents with Hypertensive emergency ... as his SBP > 220 and DBP > 120 .. with end organ damage sign papilledema ...
Best initial is IV labetelol and IV nitroprusside
But if these are not in option next best inial is IV enalaprit
If all above are not in option then In diazoxide , IV esmolol ...

So i think its A ...
I'm suprised to see IV labetalol and nitroprusside not in the options too.

African-American has less BP reduction with ACEI though!
__________________
Skill+Hardwork+Preparation=Success
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

Reply With Quote Quick reply to this message
  #5  
Old 05-23-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,261 Times in 881 Posts
Reputation: 3271
Default

Quote:
Originally Posted by FSUSTC View Post
Here patient presents with Hypertensive emergency ... as his SBP > 220 and DBP > 120 .. with end organ damage sign papilledema ...
Best initial is IV labetelol and IV nitroprusside
But if these are not in option next best inial is IV enalaprit
If all above are not in option then In diazoxide , IV esmolol ...

So i think its A ...
"acute severe headache + bilateral papillodema" = I donīt think nitroprusside is a good option though (Sodium nitroprusside increases intracranial pressure, which would be disadvantageous in patients with hypertensive encephalopathy or cerebrovascular accident.
ref:Marik PE, Varon J. Hypertensive crises challenges and management. Chest. 2007;131: 1949–1962)
Reply With Quote Quick reply to this message
The above post was thanked by:
Claus_CU (05-24-2011)
  #6  
Old 05-23-2011
USMLE-Syndrome's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,203
Threads: 180
Thanked 1,251 Times in 441 Posts
Reputation: 1265
Default

this case is hypertensive emergency
so the choice will be A )IV enalopril

http://www.turner-white.com/memberfi...pertensive.pdf
Reply With Quote Quick reply to this message
  #7  
Old 05-24-2011
1TA2B's Avatar
USMLE Forums Guru
 
Steps History: CK Only
Posts: 475
Threads: 39
Thanked 353 Times in 169 Posts
Reputation: 376
Default

Quote:
Originally Posted by miss patho View Post
this case is hypertensive emergency
so the choice will be A )IV enalopril

http://www.turner-white.com/memberfi...pertensive.pdf
Thanks Miss patho-extremely useful material: take home message and choice of parentaral antihypertensive in particular.

For hypertensive encephalopathy/SAH-nitroprusside first line, labetalol and nicardipine - second line!
__________________
Skill+Hardwork+Preparation=Success
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

Reply With Quote Quick reply to this message
  #8  
Old 05-24-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,261 Times in 881 Posts
Reputation: 3271
Default

Quote:
Originally Posted by 1TA2B View Post
Thanks Miss patho-extremely useful material: take home message and choice of parentaral antihypertensive in particular.

For hypertensive encephalopathy/SAH-nitroprusside first line, labetalol and nicardipine - second line!
nothing personal, but I rather go with Chest journal
Reply With Quote Quick reply to this message
  #9  
Old 05-24-2011
Claus_CU's Avatar
USMLE Forums Addict
 
Steps History: 1 + CS
Posts: 113
Threads: 8
Thanked 89 Times in 61 Posts
Reputation: 99
Default

I also would go with A- Intravenous Enalprilat

nice discussion!...a small contribution to the discussion

this is for the british journal of medicine

Accelerated (malignant) hypertension, hypertensive encephalopathy or intracranial haemorrhage:
The first-line treatment is labetalol. ] [C Evidence] If patients do not have evidence of raised intracranial pressure, a second-line treatment choice is nitroprusside. [C Evidence] However, if raised intracranial pressure is present or suspected, nitroprusside is contraindicated and another agent should be used. Nitroprusside decreases cerebral blood flow while increasing intracranial pressure, effects that are particularly disadvantageous in patients with hypertensive encephalopathy or following a cerebrovascular accident. It should also be avoided in patients with renal or hepatic insufficiency. Nicardipine is another second line agent which can be used. It is especially useful in the presence of cardiac disease due to coronary vasodilatory effects.
The third-line treatment choice is fenoldopam, a selective peripheral dopamine-1-receptor agonist with arterial vasodilator effects. [C Evidence] This drug is particularly useful in patients with renal insufficiency, where the use of nitroprusside is restricted due to the risk of thiocyanate poisoning.

So, as bebis explained early, I think Nitroprusside is contraindicated in this case.
Reply With Quote Quick reply to this message
The above post was thanked by:
bebix (05-27-2011)



Reply

Tags
Cardiology-, Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Can I lie in the patient note? Evgeniy USMLE Step 2 CS Forum 9 03-20-2012 06:18 AM
Patient is angry! mary USMLE Step 2 CS SP Challenges 3 03-13-2010 11:46 AM
Acute MI with painless yellow bumps on his elbows, knees, and ankles Farazdaq USMLE Step 2 CK Forum 2 03-02-2010 07:25 AM
Adressing the patient name rasheed USMLE Step 2 CS Communication Skills 0 01-10-2010 10:28 AM
Patient Vitals Calymato USMLE Step 2 CS Forum 10 01-05-2010 03:36 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)